Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Binghamton, NY

July 26, 2005Lackawanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 26, 2005, 9:12 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 9:12 PM EDT (01:12 UTC)
Expired
Jul 26, 2005, 10:15 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Lackawanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 86 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 270113
SVRBGM
PAC069-127-270215-
/O.NEW.KBGM.SV.W.0101.050727T0112Z-050727T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1015 PM EDT

* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SHERMAN TO 15 MILES WEST OF OLD FORGE...AND MOVING SOUTHEAST 
  AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STARLIGHT AND WAVERLY AT 920 PM EDT
  PLEASANT MOUNT AND OLD FORGE AT 925 PM EDT
  EQUINUNK AND SCRANTON AT 930 PM EDT
  WAYMART AT 935 PM EDT
  HANKINS AND RUTLEDGEDALE AT 940 PM EDT
  TRESSLARVILLE AND LAKE ARIEL AT 945 PM EDT
  DAMASCUS AND STERLING AT 950 PM EDT
  HAWLEY AND GREENTOWN AT 955 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD SEEK SHELTER IN A STURDY STRUCTURE.

LAT...LON 4130 7570 4134 7568 4138 7579 4143 7583
      4164 7572 4164 7546 4199 7548 4199 7535
      4186 7524 4187 7518 4181 7508 4178 7511
      4177 7506 4163 7506 4138 7526 4136 7536
      4132 7532 4124 7536 4123 7555 4117 7560

$$
1 follow-up statement
000 
WWUS51 KBGM 270144
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
944 PM EDT TUE JUL 26 2005

PAC069-127-270215-
/O.CON.KBGM.SV.W.0101.000000T0000Z-050727T0215Z/
LACKAWANNA PA-WAYNE PA-
944 PM EDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EDT FOR
WAYNE AND LACKAWANNA COUNTIES...

AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RUTLEDGEDALE TO MOOSIC...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHEAST OF HONESDALE TO PITTSTON...MOVING SOUTHEAST AT
40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKEVILLE AND FELLS CORNERS AT 950 PM EDT
  STERLING AND LEHIGH AT 955 PM EDT
  NEWFOUNDLAND AND GREENTOWN AT 1000 PM EDT


THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4130 7570 4134 7568 4138 7579 4143 7583
      4164 7572 4164 7546 4199 7548 4199 7535
      4186 7524 4187 7518 4181 7508 4178 7511
      4177 7506 4163 7506 4138 7526 4136 7536
      4132 7532 4124 7536 4123 7555 4117 7560

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:35 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 26, 3:35 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT TUE JUL 26 2005

.SHORT TERM (TONIGHT-THURSDAY)...
TONIGHT..HOT/HUMID AIR HAS MOVED INTO THE AREA WITH TEMPERATURES IN
THE 90S AND DEWPOINTS IN THE UPPER 60S/LOWER 70S. TWO SEPARATE AREAS
OF CONVECTION HAVE DEVELOPED THIS AFTERNOON. ONE LINE EXTENDS FROM
WRN NY INTO NW PA...WHILE ANOTHER LINE IS MOVING OVER LAKE ERIE.
CAPES ARE IN THE 1500-2500 RANGE...WITH 0-3KM BULK SHEAR OF AROUND
40KTS. DRY AIR ALOFT AND THE NEAR-UNIDIRECTIONAL WIND PROFILE
FAVORS DAMAGING WINDS AS THE PRIMARY SEVERE THREAT...BUT BOUNDARY
INTERACTION COULD PRODUCE ENOUGH HELICITY FOR ISOLATED SUPERCELLS.
SHORTWAVES MOVING THROUGH OVERNIGHT WILL KEEP THUNDERSTORMS GOING...
BUT THE SEVERE THREAT WILL BE GREATEST THIS EVENING.

WEDNESDAY..THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA. A
WAVE SHOULD DEVELOP ON THE FRONT...WHICH WILL PRODUCE SHOWERS AND
THUNDERSTORMS. SOUTH OF THE FRONT THE STORMS COULD BE SEVERE. HIGH
TEMPS WILL RANGE FROM AROUND 70 OVER FAR NRN ZONES TO NEAR 90 OVER
FAR SRN ZONES.

WED NIGHT..THE FRONT CONTINUES MOVING SOUTH WITH SKIES CLEARING OVER
NRN/CENTRAL ZONES. SRN ZONES MAY SEE SOME TSTORMS IN THE EVENING...
WITH PARTIAL CLEARING AFTER MIDNIGHT.

THURSDAY..THE COLD FRONT STALLS JUST OFFSHORE AS IT BECOMES PARALLEL
TO THE UPPER FLOW. LOW LEVEL WINDS WILL SWITCH BACK TO THE
SOUTH/SOUTHEAST...SO LOW LEVEL MOISTURE SHOULD INCREASE WITH A
CHANCE OF TSTORMS OVER SRN ZONES.

&&

.LONG TERM (THURSDAY NIGHT-TUESDAY)...
POSITION OF FRONTAL BOUNDARY TO OUR SOUTH WILL BE KEY TO THE
FORECAST, ESPECIALLY IN THE SOUTHERN PART OF THE FORECAST AREA.
UNLIKE PREVIOUS RUNS WHERE A COUPLE OF SFC WAVES ALONG THE BOUNDARY
SURGED THE FRONT NORTHWARD (POSSIBLY BRINGING PRECIP INTO SOUTHERN
ZONES), THE LATEST GFS KEEPS THE FRONT FAR ENOUGH SOUTH TO KEEP
PRECIP OUT FOR MOST OF THE PERIOD. WILL FOLLOW THE LATEST GUIDANCE
AND KEEP A DRY FORECAST WITH SEASONAL TEMPS. A WEAK FRONTAL BOUNDARY
MAY BRING A SMALL CHC MONDAY NIGHT OR TUESDAY, BUT GFS IS MAINLY DRY
AND WILL NOT INCLUDE POPS ATTM.

&&

.AVIATION (26/18Z - 27/18Z)...
VFR CONDITIONS THIS AFTN WILL GIVE WAY TO A PERIOD OF SHOWERS AND
THUNDERSTORMS WITH OCCASIONAL MVFR OR LOWER IN HEAVIER SHOWERS THIS
EVENING. SOME LIGHT FOG AND MVFR CEILINGS OVERNIGHT WILL CONTINUE
INTO WEDNESDAY MORNING WITH CHCS FOR LIGHT RAIN OR SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&

DAYS 1-2...VAN AUSDALL
DAYS 3-7 & AVIATION...JML
Hazardous weather outlook, Jul 26, 6:11 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
611 PM EDT TUE JUL 26 2005

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-271009-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY-
NORTHERN ONEIDA NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-SUSQUEHANNA PA-
TIOGA NY-TOMPKINS NY-YATES NY-
611 PM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A LINE OF FAST MOVING SEVERE THUNDERSTORMS IS MOVING INTO THE AREA
THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE
ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY
SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC
SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY.RAINFALL SPOTTERS ARE
ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE
IN BINGHAMTON.

NYZ046-057-062-PAZ040-043-044-047-048-072-271009-
DELAWARE NY-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-
PIKE PA-SOUTHERN WAYNE PA-SULLIVAN NY-WYOMING PA-
611 PM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SEVERE WEATHER WILL BE POSSIBLE LATER THIS EVENING AND OVERNIGHT AS A
FAST MOVING LINE OF SEVERE THUNDERSTORMS MOVES SOUTHEAST INTO THE
AREA.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS LIKELY LATER TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, Jul 26, 5:14 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
514 PM EDT TUE JUL 26 2005

NYZ022-024-262200-
CHEMUNG NY-STEUBEN NY-
514 PM EDT TUE JUL 26 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR ADDISON..AND MOVING EAST
  AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LINDLEY AT 520 PM EDT
  CORNING AT 525 PM EDT
  CATON AND EAST CORNING AT 530 PM EDT
  SAGETOWN AND BIG FLATS AT 535 PM EDT
  SEELY CREEK AND WEBB MILLS AT 540 PM EDT
  PINE CITY AND WEST ELMIRA AT 545 PM EDT
  SOUTHPORT AND ELMIRA AT 550 PM EDT
  WELLSBURG AT 555 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jul 26, 7:45 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT TUE JUL 26 2005

PAZ038-270045-
BRADFORD PA-
745 PM EDT TUE JUL 26 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  GILLETT TO 18 MILES WEST OF GROVER..AND MOVING SOUTHEAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BENTLEY CREEK AND RIDGEBURY AT 750 PM EDT
  WILAWANA AND TROY AT 755 PM EDT
  ATHENS AND WETONA AT 800 PM EDT
  MILAN AND WEST BURLINGTON AT 805 PM EDT
  WEST LE ROY AND ULSTER AT 810 PM EDT
  WEST FRANKLIN AND NORTH TOWANDA AT 815 PM EDT
  ROME AND WYSOX AT 820 PM EDT
  SOUTH BRANCH AND LIBERTY CORNERS AT 825 PM EDT

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Local storm report, Jul 26, 8:10 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
810 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     ATLANTA                 42.55N 77.48W
07/26/2005                   STEUBEN            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN

0655 PM     TSTM WND DMG     HAMMONDSPORT            42.41N 77.22W
07/26/2005                   STEUBEN            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN

0710 PM     TSTM WND DMG     TYRONE                  42.42N 77.07W
07/26/2005                   SCHUYLER           NY   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN

0745 PM     TSTM WND DMG     ITHACA                  42.44N 76.50W
07/26/2005                   TOMPKINS           NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN COUNTY-WIDE

0730 PM     TSTM WND DMG     SENECA FALLS            42.91N 76.80W
07/26/2005                   SENECA             NY   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN

0735 PM     TSTM WND DMG     ROMULUS                 42.75N 76.83W
07/26/2005                   SENECA             NY   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN

0745 PM     TSTM WND GST     LOCKE                   42.67N 76.42W
07/26/2005  55 MPH           CAYUGA             NY   AMATEUR RADIO

&&

MJ
Local storm report, Jul 26, 8:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
857 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     ATLANTA                 42.55N 77.48W
07/26/2005                   STEUBEN            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN

0655 PM     TSTM WND DMG     HAMMONDSPORT            42.41N 77.22W
07/26/2005                   STEUBEN            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN

0710 PM     TSTM WND DMG     TYRONE                  42.42N 77.07W
07/26/2005                   SCHUYLER           NY   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN

0730 PM     TSTM WND DMG     SENECA FALLS            42.91N 76.80W
07/26/2005                   SENECA             NY   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN

0735 PM     TSTM WND DMG     ROMULUS                 42.75N 76.83W
07/26/2005                   SENECA             NY   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN

0740 PM     TSTM WND DMG     ELMIRA                  42.09N 76.81W
07/26/2005                   CHEMUNG            NY   LAW ENFORCEMENT

            LIVE WIRES DOWN ON SEVERAL ROADWAYS

0745 PM     TSTM WND DMG     ITHACA                  42.44N 76.50W
07/26/2005                   TOMPKINS           NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN COUNTY-WIDE

0745 PM     TSTM WND GST     LOCKE                   42.67N 76.42W
07/26/2005  55 MPH           CAYUGA             NY   AMATEUR RADIO

0810 PM     TSTM WND DMG     ORWELL                  41.88N 76.27W
07/26/2005                   BRADFORD           PA   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN

0815 PM     TSTM WND DMG     CORTLAND                42.60N 76.18W
07/26/2005                   CORTLAND           NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN

0815 PM     TSTM WND DMG     OTISCO                  42.87N 76.20W
07/26/2005                   ONONDAGA           NY   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN

0845 PM     TSTM WND DMG     VESTAL                  42.08N 76.05W
07/26/2005                   BROOME             NY   AMATEUR RADIO

            LARGE POLE DOWN ON CARNIVAL EQUIPMENT AT TOWN FAIR

0850 PM     TSTM WND DMG     VESTAL                  42.08N 76.05W
07/26/2005                   BROOME             NY   AMATEUR RADIO

            SEVERAL WIRES DOWN

&&

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM EDTSevere Thunderstorm WarningBGMBradford63 min
Jul 26, 8:25 PM EDTSevere Thunderstorm WarningBGMSusquehanna71 min
Jul 26, 8:42 PM EDTSevere Thunderstorm WarningBGMWyoming63 min
Jul 26, 8:55 PM EDTSevere Thunderstorm WarningBGMLuzerne65 min
Jul 26, 9:52 PM EDTSevere Thunderstorm WarningBGMPike35 min
Jul 27, 2:25 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne65 min
Jul 27, 3:05 PM EDTSevere Thunderstorm WarningBGMLuzerne55 min
Jul 27, 3:34 PM EDTSevere Thunderstorm WarningBGMWayne26 min
Jul 27, 4:12 PM EDTSevere Thunderstorm WarningBGMPike33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.